Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 150, NWS Jackson, MS

March 18, 2013Adams County, Mississippi; Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2013, 7:40 PM CDT for Adams County, Mississippi; Concordia Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2013, 7:40 PM CDT (00:40 UTC)
Expired
Mar 18, 2013, 8:45 PM CDT
In force
65 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Concordia Parish, LA, Adams County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 1:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:30 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 18, 6:30 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT MON MAR 18 2013

.UPDATE...HAVE UPDATED THE FORECAST AS THE SEVERE THUNDERSTORM WATCH
WAS EXPANDED TO INCLUDE OUR SOUTHERN ZONES THIS EVENING. NUMEROUS
REPORTS OF LARGE HAIL HAVE BEEN RECORDED ACROSS THE CWA THIS
AFTERNOON AND THE POTENTIAL WILL EXIST THIS EVENING ALONG THE
HIGHWAY 84 CORRIDOR. THE ACTUAL COLD FRONT WAS TRAILING WELL BEHIND
THE ACTIVITY IN OUR SE BUT WILL CONTINUE TO SAG SOUTH ACROSS OUR CWA
THIS EVENING AND END THE CONVECTIVE THREAT BEFORE MIDNIGHT.
TEMPERATURES AND POPS HAVE BEEN ADJUSTED TO MATCH THE CURRENT
TRENDS. AFTERNOON HIGHS IN THE SOUTH SURGED INTO THE LOWER 80S.
TEMPERATURES IN THE NORTH AND CENTRAL HAVE BEEN KNOCKED DOWN IN THE
60S BY THE RAIN. /22/

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT MON MAR 18 2013/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THE PRIMARY CONCERN
WILL BE THE SEVERE POTENTIAL FOR THIS AFTERNOON AND EVENING WITH A
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM.

LATEST SATELLITE IMAGERY SHOWED A NEGATIVELY TILTED UPPER TROUGH
OVER THE CENTRAL PLAINS TOWARD THE LOWER MISSISSIPPI VALLEY. AREA
RADARS WERE PICKING UP SCATTERED STRONG TO SEVERE STORMS NORTH OF
INTERSTATE 20 PUSHING EAST. A VERY SLOW MOVING COLD FRONT WAS
SITUATED FROM KACT TO KCKM TO KCRX. LOWER 60S DEWPOINTS EXTENDED
AHEAD OF THE FRONT. SOME GOOD FORCING AND ASCENT WAS MOVING ACROSS
THE REGION.

SO FOR THE REST OF THE AFTERNOON INTO TONIGHT. LOCAL AND NATIONAL
WRF SHOWS STRONG TO SEVERE STORMS FOR THIS AFTERNOON INTO THIS
EVENING WITH HAIL...DAMAGING WINDS WITH A TORNADO OR TWO POSSIBLE.
THE FRONT WILL BE SLOW TO CROSS THE REGION INTO THIS EVENING. THE
FRONT SHOULD EXIT THE REGION PRIOR TO MIDNIGHT ALONG WITH THE RAINS.
DRYER AIR WILL PUSH INTO THE REGION BEHIND FRONT. THIS WILL ADVECT A
COOLER AIRMASS INTO THE REGION. LOWS WILL BE FROM THE LOWER 40S
NORTH TO THE LOWER 50S SOUTH.

FOR TUESDAY THROUGH WEDNESDAY NIGHT...THE NEGATIVE TILTED TROUGH
WILL SWING TOWARD THE EAST COAST AS WE GO INTO A ZONAL FLOW PATTERN.
EXPECT DRY WEATHER THROUGH THE PERIOD. SOME OF THE MODELS TRY TO
SQUEEZE OUT SOME SPOTTY LIGHT RAIN ON WEDNESDAY...BUT PREFER THE
DRYER SOLUTION. A REINFORCING FRONT WILL PUSH THROUGH THE REGION ON
WEDNESDAY. BUT BELIEVE THAT THE AIRMASS WILL BE TOO DRY FOR ANY
LIGHT RAIN. HIGH PRESSURE WILL PUSH ACROSS REGION FROM THE NORTHWEST
FOR WEDNESDAY NIGHT. HIGHS FOR TUESDAY AND WEDNESDAY WILL BE MAINLY
IN THE 60S. LOWS TUESDAY NIGHT WILL BE FROM THE UPPER 30S TO THE
MIDDLE 40S AS WELL AS LOWER 30S TO LOWER 40S FOR WEDNESDAY NIGHT.
WENT WITH A BLEND OF MAV AND GMOS GUIDANCE ON POPS AND TEMPS./17/

LONG TERM...THURSDAY THRU SUNDAY...EURO AND GFS SIMILAR IN FIRST
HALF OF LONG TERM PERIOD AS BOTH HAVE BROAD NW FLOW PATTERN OVER THE
REGION. DIFFERENCES MOUNT MOVING INTO THE WEEKEND BETWEEN THE EURO
AND GFS IN THE EVOLUTION OF A PAIR OF LOW AMPLITUDE WAVES THAT MOVE
ACROSS THE AREA. EURO SOMEWHAT MORE PROGRESSIVE THAN THE GFS AS IT
MOVES THE FIRST SYSTEM COMPLETELY IN AND ACROSS THE FORECAST AREA
FRIDAY INTO FRIDAY NIGHT LEAVING SATURDAY DRY. PREFER THE STRONGER
GFS IN THIS SITUATION AS DECREASED AMPLITUDE OF THE FIRST WAVE
SHOULD HAVE A HARD TIME PUSHING SURFACE BOUNDARY ENTIRELY ACROSS THE
AREA AND INTO THE NORTHERN GULF OF MEXICO. BOUNDARY SHOULD INSTEAD
HANGUP OVER THE REGION KEEPING THE WEATHER SOMEWHAT UNSETTLED...
ESPECIALLY AS WARM ADVECTION INCREASES AHEAD OF NEXT MORE POTENT
WAVE TO MOVE THROUGH SUNDAY. 17/26/

&&

.AVIATION...
VFR OCNL MVFR CEILINGS CAN BE EXPECTED TODAY WITH
SCATTERED TO BROKEN CUMULUS DECKS RANGING FROM 2000-4000 FEET.
STRONG TO SEVERE THUNDERSTORMS WILL SWEEP ACROSS THE REGION THROUGH
THE AFTERNOON AND EVENING HOURS AS A COLD FRONT PUSHES ACROSS THE
AREA. LCL IFR/MVFR CIGS/VSBYS WILL OCCUR IN TSTMS. THE MORE INTENSE
STORMS WILL PRODUCE GOLF BALL TO BASEBALL SIZE HAIL AND WIND GUSTS
AROUND 70 MPH. BEHIND THE FRONT...WINDS WILL BECOME NORTHERLY AROUND
10 KNOTS.  THE COLD FRONT IS EXPECTED TO EXIT THE FORECAST AREA BY
MIDNIGHT. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       46  69  44  68 /  22   4   3  11
MERIDIAN      47  69  38  69 /  29   5   3  11
VICKSBURG     46  70  44  69 /  20   4   4  12
HATTIESBURG   55  72  45  72 /  65   6   7  13
NATCHEZ       49  70  44  68 /  62   4   4  13
GREENVILLE    42  65  41  66 /  17   4   3  10
GREENWOOD     41  65  39  67 /  19   4   3   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/17/26/03
Hazardous weather outlook, Mar 18, 6:11 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT MON MAR 18 2013

LAZ024-026-MSZ048-049-054>066-072>074-192315-
CATAHOULA-CONCORDIA-HINDS-RANKIN-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
611 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
LOUISIANA...AND MUCH OF CENTRAL AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE STORMS ARE POSSIBLE EARLY THIS EVENING AS A COLD FRONT MOVES
THROUGH THE VERY UNSTABLE AIR MASS CURRENTLY DRAPED ACROSS THE
REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF DAMAGING WIND
GUSTS TO 70 MPH AND VERY LARGE GOLF BALL TO BASEBALL SIZE HAIL. ONE
OR TWO TORNADOES CAN NOT BE RULED OUT. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...HAS BEEN REQUESTED FOR THIS EVENING.

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>047-050>053-
192315-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-
611 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Local storm report, Mar 18, 6:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
650 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             4 NNE TUCKERS CROSSING  31.68N 89.06W
03/18/2013  E1.75 INCH       JONES              MS   AMATEUR RADIO

&&

AEG
Special weather statement, Mar 18, 7:07 PM CDT, 33 minutes before
MSZ044-045-050-051-190035-
SCOTT MS-NEWTON MS-NESHOBA MS-LEAKE MS-
707 PM CDT MON MAR 18 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
707 PM CDT MON MAR 18 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES NORTH OF HARPERVILLE AT 707 PM CDT...MOVING EAST AT
35 MPH.

PEOPLE IN SOUTHEASTERN LEAKE...SOUTHWESTERN NESHOBA...NORTHWESTERN
NEWTON AND NORTHEASTERN SCOTT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3265 8904 3243 8904 3250 8954 3263 8953
TIME...MOT...LOC 0007Z 271DEG 30KT 3255 8946

JA
Local storm report, Mar 18, 7:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
709 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             6 ENE NATCHEZ           31.58N 91.29W
03/18/2013  M0.75 INCH       ADAMS              MS   TRAINED SPOTTER

&&

AEG
Local storm report, Mar 18, 7:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
725 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             7 NE NATCHEZ            31.62N 91.30W
03/18/2013  E1.75 INCH       ADAMS              MS   EMERGENCY MNGR

            PING PONG TO GOLF BALL SIZED HAIL IN WASHINGTON AREA

&&

AEG
Special weather statement, Mar 18, 7:26 PM CDT, 14 minutes before
MSZ048-049-190110-
RANKIN MS-HINDS MS-
726 PM CDT MON MAR 18 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT MON MAR 18 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 6 MILES WEST OF RAYMOND AT 726 PM CDT...MOVING EAST AT 35
MPH.

PEOPLE IN CENTRAL HINDS AND WEST CENTRAL RANKIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3229 9007 3214 9010 3222 9058 3234 9055
TIME...MOT...LOC 0026Z 274DEG 31KT 3225 9050

JA
Local storm report, Mar 18, 7:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             ROXIE                   31.51N 91.07W
03/18/2013  M1.75 INCH       FRANKLIN           MS   EMERGENCY MNGR

&&

AEG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:07 PM CDTSpecial Weather StatementJANNewton28 min
Mar 18, 7:14 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson, Lincoln76 min
Mar 18, 7:26 PM CDTSpecial Weather StatementJANHinds44 min
Mar 18, 7:29 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis46 min
Mar 18, 7:30 PM CDTSevere Thunderstorm WarningJANHinds, Rankin45 min
Mar 18, 7:52 PM CDTSpecial Weather StatementJANRankin28 min
Mar 18, 8:07 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln38 min
Mar 18, 8:07 PM CDTSevere Thunderstorm WarningJANFranklin53 min
Mar 18, 8:09 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones66 min
Mar 18, 8:18 PM CDTSevere Thunderstorm WarningJANJasper42 min
Mar 18, 9:01 PM CDTSevere Thunderstorm WarningJANMarion59 min
Mar 18, 9:19 PM CDTSpecial Weather StatementJANRankin31 min
Mar 18, 9:32 PM CDTSevere Thunderstorm WarningJANForrest, Lamar73 min
Mar 18, 9:37 PM CDTSpecial Weather StatementJANJones28 min
Mar 18, 7:01 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.